Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Morristown, TN

June 17, 2009Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2009, 7:32 PM EDT for Cocke County, Sevier County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 7:32 PM EDT (23:32 UTC)
Expired
Jun 17, 2009, 8:30 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Sevier County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:54 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:21 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 17, 7:21 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT WED JUN 17 2009

.AVIATION...A VERY MOIST AND UNSTABLE AIRMASS WILL PRODUCE
SCATTERED THUNDERSTORMS FOR THE NEXT HOUR OR TWO WITH THE BEST
CHANCE AT TYS. HAVE PUT TEMPO THUNDER IN AT TYS NEXT HOUR WITH VCTS
AT CHA UNTIL 03Z WITH ACTIVITY STILL UPSTREAM. CONVECTION WILL DISSIPATE BY
AROUND 1-2Z WITH POSSIBLE MVFR CEILING DEVELOPING. IFR CONDITIONS
EXPECTED AT TRI AFTER 06Z WITH SOME FOG. VFR CONDITIONS EXPECTED AT
ALL TAF SITES BY 14-15Z THURSDAY WITH SHOWERS AND THUNDERSTORMS AT
TRI AROUND 18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Jun 17, 10:53 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

DH

In the hours before

Local storm report, Jun 17, 5:32 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     3 NE HUNTSVILLE         36.44N 84.45W
06/17/2009                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MINE ROCK ROAD. REPORTED BY DISPATCH.

0455 PM     TSTM WND DMG     9 N LA FOLLETTE         36.50N 84.13W
06/17/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 5:49 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 E COEBURN             36.95N 82.42W
06/17/2009                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 58 BETWEEN VIRGINIA CITY AND
            COEBURN. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 6:28 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 SW RUTLEDGE           36.24N 83.56W
06/17/2009                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 7:01 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     2 W LEBANON             36.90N 82.11W
06/17/2009                   RUSSELL            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 7:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             NEWPORT                 35.96N 83.19W
06/17/2009  E0.75 INCH       COCKE              TN   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL IN NEWPORT.

&&

FERRELL
Local storm report, Jun 17, 7:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 N DANDRIDGE           36.08N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            A LARGE TREE FELL ONTO AND DAMAGED A HOME ON OLD STAGE
            ROAD. NO INJURIES REPORTED. REPORTED BY DISPATCH.

0715 PM     HAIL             2 E KNOXVILLE           35.97N 83.91W
06/17/2009  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            PENNY SIZED HAIL IN EAST KNOXVILLE. REPORTED BY MEDIA.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:17 PM EDTTornado WarningMRXJohnson43 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock53 min
Jun 17, 5:01 AM EDTTornado WarningMRXClaiborne, Grainger, Hancock44 min
Jun 17, 5:21 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins54 min
Jun 17, 5:49 AM EDTSevere Thunderstorm WarningMRXGreene56 min
Jun 17, 6:21 AM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 17, 6:33 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jun 17, 6:38 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr
Jun 17, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Jun 17, 7:15 AM EDTSevere Thunderstorm WarningMRXCocke18 min
Jun 17, 7:45 AM EDTFlash Flood WarningMRXGreene82 min
Jun 17, 10:01 AM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more13 hr
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union65 min
Jun 17, 2:05 PM EDTSevere Thunderstorm WarningMRXJefferson55 min
Jun 17, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins54 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier63 min
Jun 17, 2:26 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi64 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 17, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan51 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan58 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union62 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi29 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson32 min
Jun 17, 4:24 PM EDTSevere Thunderstorm WarningMRXClaiborne66 min
Jun 17, 4:34 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins56 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more3 hr
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Union56 min
Jun 17, 5:26 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne64 min
Jun 17, 5:29 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jun 17, 5:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
Jun 17, 6:34 PM EDTFlash Flood WarningMRXGrainger, Hamblen, Jefferson, Union3 hr
Jun 17, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier53 min
Jun 17, 6:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
Jun 17, 7:12 PM EDTSevere Thunderstorm WarningMRXKnox63 min
Jun 17, 7:21 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon61 min
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXJohnson57 min
Jun 17, 7:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningMRXRussell34 min
Jun 17, 12:14 PM EDTAreal Flood AdvisoryMRXRussell, Wise2 hr
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Wise62 min
Jun 17, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Washington61 min
Jun 17, 6:04 PM EDTAreal Flood AdvisoryMRXRussell, Washington, Wise, City of Bristol, City of Norton3 hr
Jun 17, 6:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton29 min
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol41 min
Jun 17, 7:30 PM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Jun 17, 7:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.